In a study published in the March 2010 issue of The American Journal of Medicine, researchers determined that regular use of aspirin, acetaminophen, and nonsteroidal anti-inflammatory drugs (NSAIDs) increases the risk of hearing loss in men, particularly in younger men, below age 60.
Hearing loss is the most common sensory disorder in the United States, afflicting more than 36 million people. Not only is hearing loss highly prevalent among the elderly, but approximately one-third of those who are 40 to 49 years old already suffer from hearing loss, according to the article.
Investigators from Harvard University, Brigham and Women’s Hospital, Vanderbilt University, and the Massachusetts Eye and Ear Infirmary, Boston looked at factors other than age and noise that might influence the risk of hearing lose. Aspirin, acetaminophen, and ibuprofen are the three most commonly used drugs in the United States, says the article. The ototoxic effects of aspirin are well known and the ototoxicity of NSAIDs has been suggested, but the relation between acetaminophen and hearing loss has not been examined previously, it continues. The potential relationship between these drugs and hearing loss is an important public health issue.
Study participants were drawn from the Health Professionals Follow-up Study, which tracked more than 26,000 men every 2 years for 18 years. A questionnaire determined analgesic use, hearing loss, and a variety of physiological, medical, and demographic factors.
For aspirin, regular users under 50 and those who are 50 to 59 years old were 33% more likely to have hearing loss than were nonregular users, but there was no association among men aged 60 years and older, says the article. For NSAIDs, regular users younger than 50 were 61% more likely, those who are 50 to 59 were 32% more likely, and those who are 60 and older were 16% more likely to develop hearing loss than nonregular users of NSAIDs. For acetaminophen, regular users aged under 50 were 99% more likely, regular users who are 50 to 59 were 38% more likely, and those 60 and older were 16% more likely to have hearing loss than nonregular users of acetaminophen, it continues.
"Regular use of analgesics, specifically aspirin, NSAIDs, and acetaminophen, might increase the risk of adult hearing loss, particularly in younger individuals," Sharon G. Curhan, MD, ScM, Channing Laboratory, Department of Medicine, Brigham and Women’s Hospital, Boston, and colleagues said in the article. "Given the high prevalence of regular analgesic use and health and social implications of hearing impairment, this represents an important public health issue."
The article is Analgesic Use and the Risk of Hearing Loss in Men by Sharon G. Curhan, MD, ScM, Roland Eavey, MD, Josef Shargorodsky, MD, Gary C. Curhan, MD, ScD. It appears in The American Journal of Medicine, Volume 123, Issue 3 (March 2010) published by Elsevier.